H-Index
14
Scimago Lab
powered by Scopus
eISSN: 2373-3586
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo



Synthetic Marijuana (K2) Induced Acute Liver Failure

Marco A. Paez, Adebayo Christian Atanda, Yewande E. Odeyemi, Alem Mehari, Wayne Davis, Adeyinka O. Laiyemo

(Division of Gastroenterology, Department of Medicine, Howard University College of Medicine, Washington, DC, USA)

Med Sci Case Rep 2017; 4:83-86

DOI: 10.12659/MSCR.904807

Published: 2017-08-18


BACKGROUND: The use of synthetic marijuana has recently emerged as a public health problem. Sold as “herbal incense”, synthetic marijuana belongs to the family of designer drugs that have psychoactive properties similar to cannabis but due to their altered biochemical nature, their psychological and physiological effects are more potent.
CASE REPORT: We present a case of a 56-year-old male with a history of synthetic marijuana use that developed acute liver failure. Other causes of liver failure were ruled out. The patient was empirically treated with N-acetylcysteine and made a full recovery.
CONCLUSIONS: With the use of synthetic marijuana on the rise, physicians need to maintain a high clinical suspicion when encountering a patient who develops acute liver failure.

Keywords: Acetylcysteine, Cannabinoid Receptor Agonists, drug-induced liver injury, Liver Failure, Acute



Back